Colorado, 2009

Hail in Colorado, August 9, 2009

August 9, 2009 · NWS BOU · 15 events in 6 counties and zones

Severe thunderstorms produced large hail over the Palmer Divide and over the Northeast Plains. Logan County was hardest hit as hail up to 3 inches in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail over the Palmer Divide and over the Northeast Plains. Logan County was hardest hit as hail up to 3 inches in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN AUG 9 2009

.SHORT TERM...LOOKS LIKE ANOTHER ACTIVE PERIOD TONIGHT.  SUBSIDENCE
BEHIND THE UPPER TROF OVR WRN SOUTH DAKOTA THIS AFTN WILL LIFT TO
THE NORTHEAST AHD OF ANOTHER SYSTEM OVER NERN UT.  STLT/RUC
INDICATING THIS SYSTEM WL SLIP OVER THE CWFA OVERNIGHT. PLENTY OF
INSTBY OVER THE NERN PLAINS WITH CAPES IN THE 1200-2200 J/KG THIS
AFTN.  MUCH OF THIS HAS BEEN CAPPED BUT LOW LEVEL UPSLOPE AND QG
ASCENT ASSOCIATED WITH THE SHORT WAVE SHOULD BE SUFFICEINT TO
INITIATE DEEP CONVECTION.  UPPER LEVEL WINDS AROUND 50 KTS AT 300 MB
SO PLENTY OF SHEAR TO PRODUCE SEVERE THUNDERSTORMS.  TNGT COULD BE A
REPEAT OF LAST NIGHT WITH THE STORMS PRODUCING PRIMARILY LARGE HAIL
AND DAMAGING WINDS.  HEAVY RAIN...FLOODING AND ISOLATED TORNADOES
CANNOT BE RULED OUT EITHER.  MDLS INDICATE SOME OF THE STORMS COULD
AGAIN LINGER WELL PAST MIDNIGHT.  ON MONDAY...THERE MAY AN ISOLATED
SHOWERS OR THUNDERSTORM OVER THE NERN PLAINS MONDAY MORNING.  A
WESTERLY FLOW ALOFT WILL BE OVER THE STATE THROUGH THE DAY WITH
SUFFICIENT MSTR OVER THE NERN PLAINS FOR MORE TSTMS IN THE
AFTERNOON.  EAST-SOUTHEASTERLY SFC WINDS COULD INDUCE A WEAK DENVER
CYCLONE IN THE AFTN. CAPES STILL HIGHS IN THE AFTN IN THE 1200-2200
J/KG RANGE.  SVR THUNDERSTORMS AGAIN A RISK IN THE AFTN...BUT IT
SHUD BE TO THE EAST AND SOUTH OF THE DENVER AREA IN THE NEIGHBORHOOD
OF THE PALMER DIVIDE.

.LONG TERM...WILL CONTINUE TO SEE WEAK MID-LEVEL SHORTWAVES PASSING
BY FROM TIME TO TIME DURING THE UPCOMING WEEK...CARRIED ALONG BY
WEAK TO MODERATE WEST-NORTHWEST FLOW ALOFT. SFC FLOW EAST OF THE
MTNS ALSO FORECAST REMAIN LIGHT WITH THE USUAL DIURNAL SHIFTS IN
WIND DIRECTION. HOWEVER IT/S OUT ACROSS THE EASTERN THIRD OF THE
CWFA WHERE MODELS SHOW BIT OF A STRONGER SLY LOW-LEVEL FLOW DVLPG
DURING THE AFTERNOON/EVENING HOURS TUESDAY AND WEDNESDAY. MODELS
SHOW THESE WINDS ADVECTING +50F DEWPT AIR NWRD FROM THE TEXAS
PANHANDLE. IT/S WITHIN THIS TONGUE OF MOIST AIR THAT THE NAM AND
GFS INDICATE LATE AFTERNOON/EVENING SFC BASED CAPE VALUES IN THE
1500-2400 J/KG RANGE. THOUGH CAPES NOT AS HIGH ON THE DRIER GFS. AND
FAVORABLE DEEP LAYER SHEAR ALONG THE 850-700MB THETA-E AXIS...MAY BE
SUFFICIENT TO SUPPORT A FEW SUPERCELLS BOTH DAYS...MOST LIKELY OVER
THE HIGHER TERRAIN OF THE PALMER DIVIDE OF EASTERN DOUGLAS...ELBERT
AND NRN LINCOLN COUNTIES. HAIL AND HEAVY RAIN THE USUAL SVR WEATHER
SUSPECTS...BUT WITH PROGGED 0-3KM HELICITIES OVER 250M2/S2 IN THE
AREA...CAN/T RULE OUT A STRAY TORNADO OR TWO. OVERALL...LOOKS LIKE A
RELATIVELY DRY AND SEASONABLY WARM EXTENDED PERIOD WITH PCPN CHANCES
FOR THE MOST PART REMAINING BELOW 25 PCT. THURSDAY APPEARS WILL BE
THE DRIEST DAY AS MODELS SHOWING THE UPPER LEVEL RIDGE AXIS PASSING
FOR THE AREA DURING THE DAY AND TEMPS ALOFT AT THEIR WARMEST DURING
THE AFTERNOON AND OVERNIGHT PD.

OUT TO THURSDAY...NAM...GFS...ECMWF AND UKMET ARE IN REASONABLY
DECENT AGREEMENT. BY FRIDAY THE MEDIUM RANGE MODELS BEGIN TO STRAY
APART. WON/T EVEN TALK ABOUT HOW DISSIMILAR THEY LOOK FOR NEXT WEEK.
ANYHOW...BOTH THE GFS AND ECMWF SHOW A TROUGH TAKING SHAPE OFF THE
PACIFIC NORTHWEST COAST AND THE BACKSIDE TO THE UPPER RIDGE SITTING
OVER COLORADO. OVER THE WEEKEND...THE EC SHOWS A POWERFUL NRN BRANCH
OF THE POLAR JET TAKING A NOSE DIVE DOWN THE PACIFIC COAST WHERE IT
CARVES OUT A DEEP/ROBUST SHORTWAVE TROUGH OVER THE PACIFIC
NORTHWEST. WHILE THE GFS SHOWS A BROAD LESS THAN IMPRESSIVE WAVE
TAKING SHAPE AND MOVING ONSHORE ON SATURDAY. BY SUNDAY...THE EC
DRIVES A COLD CORE CLOSED LOW/UPPER TROUGH EASTWARD OVER THE
NRN/CNTRL ROCKY MTN REGION. WHILE THE GFS SHOWS A BROAD POORLY
ORGANIZED TROUGH HANGING BACK OVER THE CALIFORNIA COAST WITH LITTLE
MORE THAN ZONAL FLOW OVER COLORADO. SO FOR NOW...WITH SO MANY MIXED
SIGNALS... WILL REFRAIN FROM MAKING ANY ADJUSTMENTS TO THE FCST
BEYOND FRIDAY.

&&

.AVIATION...ESELY SFC WINDS WL CONTINUE INTO THE EVNG HOURS.  UPPER
LEVEL DISTURBANCE OVER NERN UT WILL MOVE ACROSS THE CWFA TONIGHT.
BEST WINDOW FOR STORMS TNGT WL BE BETWEEN 01Z-05Z TIME FRAME SO HAVE
HEDGED THE TAFS IN THAT DIRECTION.  HEAVY RAIN...STG TSTMS WINDS AND
HAIL AGAIN A GOOD BET.  CIGS/VSBYS VFR WITH MVFR RESTRICTIONS
POSSIBLE WITH THE TSTMS.  SFC WNDS WILL SWITCH TO DRAINAGE AFTER 06Z
SO DO NOT ANTICIPATED LOW CLOUDS/FOG AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/BAKER
Hazardous weather outlook, Aug 9, 9:33 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SUN AUG 09 2009

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SUN AUG 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP AFTER 5 PM THIS AFTERNOON NEAR
THE FOOTHILLS AND OVER THE PALMER DIVIDE AND THEN SPREAD EASTWARD
OVER THE PLAINS TONIGHT.  A FEW SEVERE THUNDERSTORMS COULD PRODUCE
LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.  VERY HEAVY
RAIN MAY ALSO OCCUR IN A FEW LOCATIONS AS WELL WITH RAINFALL AMOUNTS
UP TO 2 INCHES IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING DURING THE UPCOMING WEEK...WITH SOME STORMS ON THE PLAINS
POSSIBLY LINGERING BEYOND MIDNIGHT. ONE OR TWO OF THESE STORMS MAY
PRODUCE HAIL AND LOCALLY HEAVY RAINFALL...MORE LIKELY DURING THE
OVERNIGHT HOURS. STRONG SOLAR HEATING COUPLED WITH THE PASSAGE OF
WEAK UPPER AIR DISTURBANCES WILL PRODUCE THIS DAILY ROUND OF
CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

COOPER/BAKER

In the hours before

Special weather statement, Aug 9, 3:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT SUN AUG 9 2009

COZ042-048-092315-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
450 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN LOGAN COUNTY
  EXTREME NORTHEASTERN WELD COUNTY

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING THREE QUARTER INCH HAIL.  THIS
STORM WAS LOCATED 11 MILES SOUTHEAST OF PEETZ...OR 15 MILES
NORTHEAST OF STERLING. THIS STORM WAS MOVING EAST SOUTHEAST AT 20
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS
AND PEETZ.

LAT...LON 4100 10310 4077 10315 4085 10363 4100 10365
TIME...MOT...LOC 2249Z 180DEG 0KT 4081 10303
Special weather statement, Aug 9, 4:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT SUN AUG 9 2009

COZ048-100000-
LOGAN COUNTY CO-
530 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LOGAN COUNTY

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING THREE QUARTER INCH HAIL.  THIS
STORM WAS LOCATED 3 MILES NORTHEAST OF NORTH STERLING RESERVOIR...
OR 12 MILES NORTH OF STERLING...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PROCTOR...
PADRONI...NORTH STERLING RESERVOIR...ILIFF AND FLEMING.

LAT...LON 4083 10279 4060 10278 4069 10331 4092 10332
TIME...MOT...LOC 2330Z 296DEG 22KT 4081 10322

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Logan

When
August 9, 4:45 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Logan

When
August 9, 4:45 PM MST
Where
Logan County, 0.52 mi W of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -103.080

Hail, Logan

When
August 9, 4:52 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.75 in hail
Reported by
Public
Coordinates
40.760, -103.070

Hail, Logan

When
August 9, 5:12 PM MST
Where
Logan County, 3.34 mi SW of Fleming
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.650, -102.880

Hail, Logan

When
August 9, 5:14 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
2 in hail
Reported by
Public
Coordinates
40.680, -102.840

Hail, Logan

When
August 9, 5:24 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.840

Hail, Logan

When
August 9, 5:29 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.820

Hail, Logan

When
August 9, 5:30 PM MST
Where
Logan County, 11.62 mi SSW of Dailey
Measured
3 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.500, -102.820

Several windows were broken and some poultry killed.

Hail, Phillips

When
August 9, 5:40 PM MST
Where
Phillips County, 6.41 mi SSW of Haxtun Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.630

Hail, Jefferson

When
August 9, 7:10 PM MST
Where
Jefferson County, 2.24 mi WSW of Pleasant View
Measured
0.75 in hail
Reported by
Public
Coordinates
39.710, -105.210

Hail, Adams

When
August 9, 7:54 PM MST
Where
Adams County, 1.38 mi N of Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.850

Hail, Elbert

When
August 9, 10:00 PM MST
Where
Elbert County, 14.52 mi N of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.610

Hail, Elbert

When
August 9, 10:05 PM MST
Where
Elbert County, 14.01 mi NE of Kiowa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.490, -104.280

Hail, Morgan

When
August 9, 11:44 PM MST
Where
Morgan County, 12.54 mi N of Ft Morgan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -103.830

Hail, Morgan

When
August 9, 11:50 PM MST
Where
Morgan County, 5.53 mi S of Vallery
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.150, -103.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192446, 192447, 192445, 192444, 192454, 192453, 192452, 192451, 192450, 192449, 192448, 192455, 192457, 192463, 192462.